Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 59, NWS Blacksburg, VA

May 19, 2017Watauga County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 19, 2017, 1:15 PM EDT for Watauga County, North Carolina. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2017, 1:15 PM EDT (17:15 UTC)
Expired
May 19, 2017, 1:57 PM EDT
In force
42 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Watauga County, NC

The radar

The Knoxville radar (KMRX), 148 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 1:15 PM EDTHAIL 0.55 W Blowing Rock, NCREPORTED ON BLOWING ROCK RD AT GRANDFATHER COUNTRY STORE
May 19, 1:29 PM EDTHAIL 1Blowing Rock, NCREPORT RELAYED VIA SOCIAL MEDIA
May 19, 1:39 PM EDTHAIL 1Blowing Rock, NCREPORT RELAYED VIA SOCIAL MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

780 
WUUS51 KRNK 191715
SVRRNK
NCC189-191815-
/O.NEW.KRNK.SV.W.0059.170519T1715Z-170519T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
115 PM EDT FRI MAY 19 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Watauga County in northwestern North Carolina...

* Until 215 PM EDT

* At 114 PM EDT, a severe thunderstorm was located near Foscoe,
  moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Boone...
  Blowing Rock...
  Beech Mountain...
  Foscoe...
  and Sugar Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3636 8180 3634 8177 3634 8173 3633 8171
      3634 8170 3625 8151 3612 8159 3612 8170
      3611 8181 3616 8183 3619 8186 3619 8188
      3621 8191
TIME...MOT...LOC 1714Z 205DEG 7KT 3613 8174 

HAIL...1.00IN
WIND...60MPH
 
$$

PH
2 follow-up statements
395 
WWUS51 KRNK 191738
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
138 PM EDT FRI MAY 19 2017

NCC189-191815-
/O.CON.KRNK.SV.W.0059.000000T0000Z-170519T1815Z/
Watauga NC-
138 PM EDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR WATAUGA COUNTY...

At 138 PM EDT, a severe thunderstorm was located over Blowing Rock,
moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Boone...
Blowing Rock...
Foscoe...
Sugar Grove...
and Deep Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3634 8177 3634 8173 3633 8171 3634 8170
      3625 8151 3612 8159 3612 8170 3611 8181
      3616 8183 3619 8186 3619 8188
TIME...MOT...LOC 1738Z 259DEG 19KT 3614 8165 

HAIL...1.00IN
WIND...60MPH
 
$$

PH
699 
WWUS51 KRNK 191757
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
157 PM EDT FRI MAY 19 2017

NCC189-191807-
/O.CAN.KRNK.SV.W.0059.000000T0000Z-170519T1815Z/
Watauga NC-
157 PM EDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR WATAUGA COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3634 8177 3634 8173 3633 8171 3634 8170
      3625 8151 3612 8159 3612 8170 3611 8181
      3616 8183 3619 8186 3619 8188
TIME...MOT...LOC 1755Z 205DEG 7KT 3617 8163 

$$

PH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:12 PM EDT, 3 minutes earlier.

Area forecast discussion, May 19, 1:12 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
112 PM EDT Fri May 19 2017

.SYNOPSIS...
High pressure along the southeast Atlantic Coast will continue
to produce an unseasonably warm and humid southwest flow of air
across the forecast area this afternoon. The increasing
moisture will result in a threat for scattered showers and
thunderstorms, with potential for strong to severe storms during
the late afternoon and evening. Unsettled weather will continue
through the weekend with rain chances increasing ahead of
another cold front arriving from the west by Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM EDT Friday...

Clusters of convection along a 850 mb jet max associated with a
weak mid level wave and diffluence aloft continue to develop off
to the west while sliding east and weakening upon encountering
westerly flow aloft across the far west. Still expecting this
coverage per latest short term to slowly weaken by midday as
better heating occurs, but likely still enough to clip at least
the SE West Va counties through noon. Thus upped pops a bit
there pending release trends.

Otherwise concerns for the afternoon look to shift south and
east ahead of a weak cold front well to the northwest as
potential for residual outflow and differential heating to spark
added deep convection. This provided that we can get enough
heating through debris clouds to ramp up Cape values which still
looks to occur outside of more shallow instability far northwest
where clouds/showers should be more early on. Appears best
chance for more organized coverage this afternoon along the
southern Blue Ridge per latest SPC- WRF/Nam with the HRRR more
isolated as support aloft actually weakens with more organized
convection possibly shifting back closer to the front to the
northwest. Thus appears main threat with added clusters of
pulse, heavy rain producing storms per moist PWATS under
unidirectional flow. Therefore including low likely pops southwest
sections where moisture will also be deepest under another
passing faint shortwave. Appears northeast sections may be in
between coverage to the south/west and ahead of the lagging
front to the northwest so keeping overall chance pops elsewhere
for now. Highs likely to approach 90 again out east given weak
westerly flow under still quite warm 850 mb temps and more
insolation, while expecting mostly 80s elsewhere, except perhaps
only 70s in cloudier northwest sections.

Previous valid discussion as of 800 AM EDT Friday...

Elevated instability over eastern KY/TN is resulting early
morning showers and a few storms along the western slopes of
the Appalachians, with impact to areas mainly west of I-77,
although some drift into the eastern New River Valley and
Greenbrier Valley have been noted. This activity is expected to
weaken as the morning sun warms the tops of this mid level
induced convection, any lull occurring mid-day, followed by a
transition to diurnally surfaced based deep convection for the
afternoon. No severe weather is anticipated until aft 18Z/2PM.

Upper ridge of High pressure still covers the southeast Atlantic
coast with influence to our part of the world in the form of a
very warm, moist southwest wind. This airmass, with dewpoints in
the 60s, will make for another somewhat muggy day with
unseasonably warm temperatures, readings climbing into the 80s.
Meanwhile, vigorous mid-CONUS trof is inching its way eastward,
nibbling away at the upper ridge. Thunderstorms associated with
this trough will begin to impact the OH/TN valleys today, with
potential downstream impact to areas farther east by tonight.
Until then, our forecast will hinge on mainly diurnally driven
showers/storms with occurrence mainly confined to the 18z/2PM to
01z/9PM time frame.

Thunderstorm initiation today is forecast to be similar to
yesterday, favoring the Blue Ridge and higher mountain terrain
during the early and mid afternoon. Since the upper ridge will
be weaker than yesterday, there should be less of a cap, thus
expecting more coverage. Winds aloft today are forecast to be
more westerly, so think activity which develops over the
mountains during the early afternoon will begin to drift into
the foothills and piedmont for the late afternoon and evening.
Forecast CAPE this afternoon will be on the order of 1500-2000
j/kg...Storm Mode Pulse Severe. DCAPES of 500-1000 j/kg will
once again favor a microburst environment.

For tonight, diurnally driven showers/storms will wane, but will
continue upstream across the OH/TN valleys along the leading
edge of the mid-CONUS upper level trough. Another area to watch
will be a backdoor surface front which will be approaching the
forecast area from the north and northeast. This front will
move into northern WV and VA tonight, and this may provide a
focus for an MCS to slide southeast along the front from the OH
Valley late this evening or during the overnight tonight. As
such will maintain chc pops through the overnight, especially
across the northern CWA. At some point the front will enter the
CWA, probably toward daybreak Saturday and entering via the
northeastern CWA by way of CHO-LYH with a distinct wind shift
introducing a northeast wind to areas northeast of LYH by
daybreak Saturday.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 330 AM EDT Friday...

In mid-levels, weakened/flatter subtropical ridge in place across
the southeastern CONUS will amplify on Saturday, downstream of a
potent mid-level trough across the center of the country. As the
trough deamplifies and progresses into the upper Midwest/Great Lakes
Sunday into Monday, ridging breaks down/builds east with the next
sfc cold front likely to to make slow eastward progress later Sunday
and Monday. While forecast confidence is low to moderate, it is a
potentially active pattern particularly looking into late in the
weekend and into Monday. It is also a pattern fraught with potential
opportunities for temperature busts.

For Saturday...a good deal of uncertainty conveyed in the 00z
guidance on the early-day position of what is projected to be a
backdoor cold front; front will separate summerlike air mass
across the Southeast from cP air mass across the Great
Lakes/Northeast. Its position likely to be heavily influenced by
convective activity today. Front itself should make some
southeastward progress, but I think it is unlikely to advance as
far south as the GFS thinks it will, at least initially.
Front's southward progress will run into what should be a humid
and unstable air mass; and it should be enough to spark showers
and thunderstorms perhaps as early as mid to late morning from
the VA Southside/northern NC Piedmont up through the Blue Ridge
into the Roanoke and New River Valleys. PoPs are in the high-
Chance range for most of the forecast area except the central VA
Piedmont; in this corridor, weak flow through a large depth of
atmosphere would support slow moving storms w/potential for
localized heavy rainfall in the heaviest echoes. Rain cooled air
and northeast sfc winds should give the front an added push
southward into the northern NC Piedmont into the evening hours.
Implemented a non-diurnal temperature curve to better show the
temperature trend; highs may only occur early in the day for
locations such as Lynchburg and Appomattox, while highs
elsewhere should reach the 70s, with perhaps the lower 80s the
further south one goes. Still, even these southern locales
probably see highs occuring earlier than typical. Under likely
overcast, temperatures probably only fall some 2-4 degrees from
late-afternoon readings.

First half of Sunday probably is the "driest" of the period, with
persistent overcast likely to erode somewhat toward partly/mostly
cloudy skies amid increasing southwest flow sfc and aloft. As we
progress into Sunday afternoon, aforementioned cold front
approaching from the Plains/Midwest will begin to approach our
western doorstep with an increasing PoP indicated. With increasing
southwest flow likely paralleling the position of the surface front,
this opens the door for a relatively long-duration period of at
least steady moderate rain with embedded thunderstorms which may
last into Monday. PoPs were accordingly raised into the high-
Likely/low Categorical range Sunday night into Monday, though
decrease a bit Monday afternoon along and west of the Blue Ridge
into southeast WV. Potential for strong storms in the Sunday night
through Monday period is conditional upon generating higher
instability than presently indicated. However...with PWATs nearing
1.5", warm cloud depths of ~11,000ft along with the slow eastward
translation of the baroclinic zone, these are signals that one could
envision adding up to a potential hydrologic concern. Confidence is
only low to moderate, and it's tough identifying specific areas at
this point in light of potential rainfall opportunities today and
Saturday, but this will need to be carefully monitored in the coming
days.

Highs on Sunday top out in the mid 70s with some breaks in
cloudiness anticipated, with overcast/rainy upper 50s to mid/upper
60s Sunday night. With the front expected to lie across the CWA
Monday, highs temps only in upper 60s/low 70s west of the Blue
Ridge and into the mid 70s along and east of the Ridge.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 330 AM EDT Friday...

High pressure will bring a brief period of dry weather from Monday
night into Tuesday night. A strong cold front will move across the
region Wednesday. A dry slot will grace the area Wednesday night
then the upper level portion of the storm will move across the area
Thursday.

Temperatures will remain close to normal for early next week, then
fall below normal to end the week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 100 PM EDT Friday...

Clusters/bands of showers and thunderstorms will make for quite
varied conditions through this afternoon/evening with MVFR/IFR
in the vicinity of shra/tsra and primarily VFR outside
convection. Thus have continued VCTS in all the TAFs through at
least 00z/8PM at times including TEMPO groups for short term
coverage of storms this afternoon/evening. Storm cells are
expected to be scattered in nature east of the Blue Ridge with
the more widespread coverage espcly early on across the
mountains. Any of these storms could turn severe with damaging
winds and large hail.

After sunset, the diurnally driven deep convection will
dissipate, with potential for patchy fog during the overnight.
There is an active front to our northwest which will be entering
the Ohio Valley. Frontal driven storms over the Ohio Valley are
expected this afternoon and are forecast to continue during the
overnight tonight. Not confident any of this activity will
impact our region, but some of the meso models indicate
potential for an MCS to move out of the OH valley and into WVA
tonight.

The front is forecast to enter the forecast area Saturday,
entering the area backdoor style with a northeast push of wind
Saturday and Saturday night. Models suggest that drier air may
now be slower to push west of the Blue Ridge during the
afternoon so added convection resulting in sub-VFR could occur
around and after the valid TAF period on Saturday afternoon.

Extended Aviation Discussion...

The front will then stall over or just south of the region
early Sunday. With the front over the area, there will be an
opportunity for added showers and thunderstorms, especially
during the peak heating hours of the day over the western
mountains by late Sunday. However expect combo of low clouds
within the wedge and showers over the west to result in sub-VFR
for most of Sunday. More widespread showers and storms may occur
ahead of the front Sunday night with added poor flying
conditions overnight. The front will cross the forecast area
Monday, dry weather returning Monday night into Tuesday. Another
front may then bring the next round of showers and subsequent
MVFR by Wednesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/PM
NEAR TERM...JH/PM
SHORT TERM...AL
LONG TERM...AL/RCS
AVIATION...JH/PM
Hazardous weather outlook, May 19, 5:11 AM EDT, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
511 AM EDT Fri May 19 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-200915-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
511 AM EDT Fri May 19 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms are possible today. The
strongest storms may produce gusty winds. Heavy rainfall and cloud
to ground lightning will also be possible in any thunderstorm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A slow moving cold front will bring a period of showers and embedded
thunderstorms Sunday afternoon into Monday. Additional rainfall from
the front may trigger localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 19, 12:30 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1230 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     TSTM WND DMG     3 E ROCKY MOUNT         37.01N 79.82W
05/19/2017                   FRANKLIN           VA   LAW ENFORCEMENT

            ONE TREE DOWN AT THE INTERSECTION OF CHESTNUT HILL ROAD
            AND WASHBOARD ROAD

&&

PW
Special weather statement, May 19, 12:40 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1240 PM EDT FRI MAY 19 2017

VAZ016-191745-
Carroll-
1240 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CARROLL COUNTY...

At 1240 PM EDT, a strong thunderstorm was located over Woodlawn,
moving east at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Galax...
Hillsville...
Fancy Gap...
Cana...
and Gladesboro.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3669 8089 3677 8085 3675 8049 3666 8058
      3666 8059 3663 8061 3657 8067
TIME...MOT...LOC 1640Z 288DEG 12KT 3671 8082

AS
Local storm report, May 19, 12:52 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1252 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     HAIL             4 S THAXTON             37.30N 79.64W
05/19/2017  E0.50 INCH       BEDFORD            VA   TRAINED SPOTTER

            DIME SIZED HAIL NEAR THE INTERSECTION OF THAXTON MOUNTAIN
            ROAD AND ROCKY FORD ROAD

&&

PW
Special weather statement, May 19, 12:57 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1257 PM EDT FRI MAY 19 2017

NCZ001-002-VAZ015-191745-
Ashe-Alleghany-Grayson-
1257 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
ALLEGHANY...NORTHERN ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA
AND SOUTHWESTERN GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA...

At 1257 PM EDT, a strong thunderstorm was located over Flatwood,
moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jefferson...
Lansing...
Whitetop...
Mouth Of Wilson...
and Laurel Springs.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3647 8170 3651 8170 3653 8171 3656 8169
      3657 8169 3657 8168 3659 8168 3661 8165
      3661 8162 3662 8161 3659 8131 3639 8127
      3645 8171 3646 8171
TIME...MOT...LOC 1657Z 266DEG 24KT 3654 8164

PH
Special weather statement, May 19, 1:07 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
107 PM EDT FRI MAY 19 2017

NCZ018-191800-
Watauga-
107 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WATAUGA COUNTY...

At 106 PM EDT, a strong thunderstorm was located along the
Watauga/Caldwell county line, moving northeast at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Boone...
Blowing Rock...
Beech Mountain...
Foscoe...
and Blowing Rock In Caldwell County.

LAT...LON 3624 8190 3625 8190 3626 8189 3619 8147
      3612 8154 3612 8171 3611 8181 3616 8183
      3619 8186 3619 8189 3621 8191 3623 8191
TIME...MOT...LOC 1706Z 248DEG 6KT 3610 8175

PH
Special weather statement, May 19, 1:11 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
111 PM EDT FRI MAY 19 2017

VAZ047-191730-
Buckingham-
111 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BUCKINGHAM
COUNTY...

At 111 PM EDT, a strong thunderstorm was located over Sheppards,
moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sheppards.

LAT...LON 3734 7846 3733 7848 3734 7848 3733 7849
      3734 7852 3746 7847 3745 7838
TIME...MOT...LOC 1711Z 283DEG 16KT 3738 7846

PH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:17 PM EDTSpecial Weather StatementRNKStokes, Surry58 min
May 19, 12:57 PM EDTSpecial Weather StatementRNKAshe48 min
May 19, 1:07 PM EDTSpecial Weather StatementRNKWatauga53 min
May 19, 1:29 PM EDTSpecial Weather StatementRNKSurry61 min
May 19, 1:50 PM EDTSevere Thunderstorm WarningRNKSurry25 min
May 19, 1:59 PM EDTSpecial Weather StatementRNKAlleghany61 min
May 19, 2:20 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes41 min
May 19, 2:41 PM EDTSpecial Weather StatementRNKWilkes49 min
May 19, 2:56 PM EDTSpecial Weather StatementRNKYadkin64 min
May 19, 3:00 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Wilkes, Yadkin60 min
May 19, 3:07 PM EDTSpecial Weather StatementRNKRockingham53 min
May 19, 3:57 PM EDTSpecial Weather StatementRNKStokes33 min
May 19, 4:05 PM EDTSpecial Weather StatementRNKCaswell55 min
May 19, 4:08 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham67 min
May 19, 7:59 PM EDTSpecial Weather StatementRNKAshe31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.